Alert archive / Oklahoma / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Amarillo, TX

August 7, 2013Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 7, 2013, 9:30 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 9:30 PM CDT (02:30 UTC)
Expired
Aug 8, 2013, 3:30 AM CDT
In force
6 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 10:47 PM CDTFLASH FLOODGuymon, OKFLASH FLOODING IN THE COUNTY REPORTED AND SOME ROADS CLOSED BY OKLAHOMA DEPARTMENT OF TRANSPORTATION
Aug 7, 11:09 PM CDTFLASH FLOOD13 S Turpin, OKEMERGENCY MANAGEMENT REPORTED WATER OVER HIGHWAY 83

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WGUS54 KAMA 080230
FFWAMA
OKC007-139-080830-
/O.NEW.KAMA.FF.W.0005.130808T0230Z-130808T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA...
  WESTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 330 AM CDT THURSDAY

* AT 928 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY 
HEAVY RAINFALL ACROSS THE CENTRAL AND EASTERN SECTIONS OF TEXAS 
COUNTY. DOPPLER RADAR INDICATES 3 TO AS MUCH AS 5 INCHES OF RAIN 
HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST 3 HOURS WITH 
ADDITIONAL HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. 
WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING 
PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GUYMON...             TYRONE...             TURPIN...
  OPTIMA...             HOUGH...              HOOKER...
  HARDESTY...           GRAY...               GOODWELL...
  BRYANS CORNER...      BOYD...               BAKER...
  ADAMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3698 10168 3697 10080 3654 10077 3650 10173

$$

SCHNEIDER
2 follow-up statements
913 
WGUS74 KAMA 080618
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
118 AM CDT THU AUG 8 2013

OKC007-139-080830-
/O.CON.KAMA.FF.W.0005.000000T0000Z-130808T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS OK-BEAVER OK-
118 AM CDT THU AUG 8 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN BEAVER AND
EASTERN TEXAS COUNTIES UNTIL 330 AM CDT...

* AT 112 AM CDT...DOPPLER RADAR ESTIMATES INDICATE BETWEEN 1 AND 3 
INCHES OF RAIN OCCURRED IN SEVERAL LOCATIONS IN THE WARNED AREA DUE 
TO HEAVY RAINFALL EARLIER. WHILE PRECIPITATION IS TAPERING OFF 
ACROSS MOST AREAS IN THE WARNING AREA...IT WILL TAKE SOME TIME FOR 
THE STANDING WATER TO RUNOFF. OKLAHOMA HIGHWAY PATROL REPORTS 
SEVERAL STREETS IN THE CITY OF GUYMON REMAIN CLOSED DUE TO STANDING 
WATER.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GUYMON...             TYRONE...             TURPIN...
  OPTIMA...             HOUGH...              HOOKER...
  HARDESTY...           GRAY...               GOODWELL...
  BRYANS CORNER...      BOYD...               BAKER...
  ADAMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3698 10168 3697 10080 3654 10077 3650 10173

$$

JACKSON
058 
WGUS74 KAMA 080819
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
319 AM CDT THU AUG 8 2013

OKC007-139-080834-
/O.CAN.KAMA.FF.W.0005.000000T0000Z-130808T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS OK-BEAVER OK-
319 AM CDT THU AUG 8 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN BEAVER AND
EASTERN TEXAS COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3698 10168 3697 10080 3654 10077 3650 10173

$$

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:02 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 7:02 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED AUG 7 2013

.AVIATION...
00Z TAFS...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
NEXT 24 HOURS DUE TO THE COMBINATION OF A SLOW-MOVING UPPER-LEVEL
DISTURBANCE...A FRONTAL BOUNDARY...LOW-LEVEL UPSLOPE FLOW...AND
AMPLE MOISTURE AROUND. THE HIGHEST CHANCES WILL COME THROUGH THIS
EVENING...ALTHOUGH SHOWERS AND THUNDERSTORMS COULD LINGER OVERNIGHT
INTO THURSDAY MORNING PARTICULARLY AT KGUY AND KDHT. ADDITIONAL
STORMS WILL LIKELY DEVELOP THURSDAY AFTERNOON...WITH THE HIGHEST
CHANCES THROUGH 00Z FRIDAY AT KDHT AND KGUY. STRONG ERRATIC
WINDS...HAIL...AND MVFR OR LOWER CONDITIONS WILL BE POSSIBLE WITH THE
STORMS THIS EVENING. LOW CLOUDS AND POSSIBLY FOG DEVELOPING IN MOIST
UPSLOPE FLOW ARE EXPECTED TO PRODUCE MVFR TO IFR CONDITIONS DURING
THE 10Z-17Z TIMEFRAME.

KB

&&

.PREV DISCUSSION... /ISSUED 554 PM CDT WED AUG 7 2013/

UPDATE...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL OF THE
PANHANDLES THROUGH MIDNIGHT. ALSO INCREASED POPS ACROSS THE WESTERN
PANHANDLES BASED ON RADAR TRENDS. HEAVY RAIN...POSSIBLY LEADING TO
FLOODING OR FLASH FLOODING...WILL ALSO REMAIN A CONCERN WITH THESE
STORMS.

KB

PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 7 2013/

DISCUSSION...
INSTABILITY...SURFACE BOUNDARIES AND UPPER LEVEL SUPPORT WILL
ALL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
STRONG GUSTY WINDS AND HAIL THE MAIN THREATS. HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING ISSUES...BUT THE STORMS WILL BE MOVING A LITTLE
FASTER THAN THE LAST COUPLE OF DAYS.

SEVERAL SURFACE BOUNDARIES WILL LIKELY HELP CONVECTION TO FIRE
AGAIN THURSDAY BEFORE THE COLD FRONT MOVES SOUTH. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION AS AN
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA AND
COMBINES WITH THE MOISTURE...INSTABILITY AND SURFACE
BOUNDARIES.

THE FLOW ALOFT SHOULD STILL BE STRONG ENOUGH FRIDAY AND
SATURDAY TO PULL MOUNTAIN CONVECTION THIS WAY. OTHERWISE...ANY
LEFTOVER OUTFLOW BOUNDARIES WILL LIKELY FIRE CONVECTION AS
WELL.

SUNDAY MAY BE A DOWN DAY FOR CONVECTION AS THE UPPER HIGH
SHIFTS WEST OVER WEST TEXAS FOR A DAY...SO WILL LEAVE THIS DAY
DRY.

THE UPPER HIGH MOVES BACK OVER THE SOUTHERN ROCKIES BY MONDAY WHICH
WILL PUT THE PANHANDLES IN NORTHWEST FLOW. THIS FLOW WILL
AGAIN BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION.

MODELS DO NOT AGREE ON THE MOVEMENT OF THE COLD FRONT OVER THE NEXT
DAY TO DAY AND A HALF. FOR NOW HAVE GONE WITH THE GFS AS IT SEEMS TO
HANDLE CURRENT SITUATION THE BEST.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Aug 7, 6:00 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED AUG 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
600 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH THE PRIMARY HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLASH FLOODING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. A FEW STORMS MAY BE
SEVERE DURING THIS TIME PERIOD...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MIDNIGHT.

KB

In the hours before

Special weather statement, Aug 7, 8:36 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED AUG 7 2013

OKZ002-080230-
TEXAS OK-
836 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 930 PM
CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF
ELKHART TO 8 MILES EAST OF EVA TO 10 MILES NORTH OF TEXHOMA...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HOUGH...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10135 3678 10142 3652 10191 3677 10183
      3699 10196
TIME...MOT...LOC 0137Z 237DEG 15KT 3700 10184 3683 10173
          3665 10179

SCHNEIDER
Local storm report, Aug 7, 8:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     TEXLINE                 36.38N 103.02W
08/07/2013  E60 MPH          DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300751

COCKRELL/SPENCER
Special weather statement, Aug 7, 9:02 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT WED AUG 7 2013

OKZ002-003-080300-
BEAVER OK-TEXAS OK-
902 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER AND
NORTHEASTERN TEXAS COUNTIES UNTIL 1000 PM CDT...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ADAMS...OR 22 MILES EAST OF
GUYMON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURPIN...             BAKER...              ADAMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3693 10067 3656 10105 3666 10124 3700 10100
      3701 10081
TIME...MOT...LOC 0202Z 214DEG 15KT 3669 10108

SCHNEIDER
Local storm report, Aug 7, 9:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
906 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
08/07/2013  M66 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1300752

ABM
Local storm report, Aug 7, 9:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
08/07/2013  M68 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1300753

ABM
Local storm report, Aug 7, 9:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      GUYMON                  36.69N 101.48W
08/07/2013                   TEXAS              OK   FIRE DEPT/RESCUE

            LOW LYING ROADS ARE BEING CLOSED AS THEY ARE BECOMING
            IMPASSABLE

&&

EVENT NUMBER AMA1300754

ABM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:22 PM CDTSpecial Weather StatementAMACimarron53 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningAMACimarron, Texas64 min
Aug 7, 7:51 PM CDTTornado WarningAMABeaver, Texas39 min
Aug 7, 8:36 PM CDTSpecial Weather StatementAMATexas54 min
Aug 7, 8:41 PM CDTSevere Thunderstorm WarningAMATexas64 min
Aug 7, 9:02 PM CDTSpecial Weather StatementAMABeaver58 min
Aug 7, 9:16 PM CDTSevere Thunderstorm WarningAMABeaver, Texas59 min
Aug 7, 10:14 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
Aug 7, 11:05 PM CDTSevere Thunderstorm WarningAMABeaver55 min
Aug 7, 11:51 PM CDTFlash Flood WarningAMABeaver6 hr
Aug 7, 11:55 PM CDTSevere Thunderstorm WarningAMABeaver65 min
Aug 8, 3:25 AM CDTAreal Flood AdvisoryAMABeaver, Texas3 hr
Aug 8, 3:16 PM CDTSpecial Weather StatementAMACimarron59 min
Aug 8, 4:23 PM CDTSpecial Weather StatementAMACimarron67 min
Aug 8, 5:30 PM CDTSpecial Weather StatementAMACimarron60 min

Nearby

Flash Flood Warnings in Oklahoma, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.